Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

200 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can blood sugar rise despite taking Glipizide, Metformin and Levemir?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 1976 Questions

default
Posted on Mon, 23 Apr 2018 in Diabetes
Question: My blood sugar rises between 2:00 a.m. and 6:00 a.m. I am a diabetic taking glipizide, metformin, and levemir. My blood sugar at 2:00 a.m. will be 80. But at 6:00 the reading will be 115

my last A1c reading was 7.3 a month ago. I take glipizide and metformin twice daily plus the insulin at night. per doctors' requests I have a tried a bedtime snack with no positive results.
doctor
Answered by Dr. Mirjeta Guni 35 minutes later
Brief Answer:
About glucose levels;

Detailed Answer:
Hello and thank you for asking!
It is a know phenomenon, between 2 a.m and 6 a.m there are some hormones activated that result in high glucose level.
Anyway, the values you reported are not to get concerned.A1c is a bit over normal ranges but some glucose measures during the day are also helpful ( especially postprandial).
If post prandial glucose is high ( over 140 mg/ dl) than the treatment should be changed.
If only fasting glucose is slightly elevated I would suggest to increase the dose of metformine at the evening.
I can not understand what would help a bedtime snack? Have your levels at 2 a.m been lower than 70 mg/dl?
Will be a pleasure to help you further.
kind regards,
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Mirjeta Guni 3 days later
Thank you for your answers. I have two follow up questions. What about delaying the taking of the night time metformin? Are there any advantages of taking apple cider vinegar at night?
doctor
Answered by Dr. Mirjeta Guni 16 hours later
Brief Answer:
about glucose levels:

Detailed Answer:
Welcome back!

Delaying the dose of levothyroxine, will not correct the fasting glucose.

You may increase the dose in the evening but you should check the glucose level at 2 a.m to exclude a low level at this time.

I would recommend once again to check the glucose level during the day, especially 2 hours after eating.

I do not recommend apple vinegar at night, as in most of the cases it may cause a gastroesophageal reflux or worsen it.

So it has more disadvantages than advantages.

The best way is to find the problematic blood sugars and adjust the treatment depending on it.
If fasting is high, increasing the dose of metformin or insulin would help. If postprandial is high, then probably another tablet should be added.

Wish the information will help.
Kind regards.
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,   ,  

Recent questions on  Levemir

doctor1 MD

My husband just started taking levemir flex pen and has a hard time sleeping and has had a cough and a congested head and that leads to his not being able to lay in bed and sleep. Could these be side effects fromt he pen. He has a metal heart valve, stents and is on several meds for his heart.,

doctor1 MD

my blood sugar is 551 i have no way to get to ER what do i do im on novolog and levemir flex pens

doctor1 MD

I have been taking levimir for six months and it is no longer working well. what insulin do you suggest i try next. i am seeing my doctor next week. thanks, XXXXXXX

doctor1 MD

my husband was prescribed invokana on December 22, along with metformin, januvia, glyburide, and levemir for control of diabetes, along with xarelto, atnenolol, pravastatin, and synthroid. He just never seemed right after that. He experienced many very low blood sugar episodes, had trouble sleeping and was very irritable. He did not seem depressed, indeed he had many short and long term plans. However, he took his life on March 11 and wrote a note saying we all would be better off without him (unthinkable). All his doctors and family were completely shocked. Have there been any links with suicide and invokana?

doctor1 MD

I am 50 years old, I am diabetic and taking Levemir insulin 12 unit at night, Novonorm 2mg three times with main meals. I am taking Glucophage 1 g two times. I Have hypothyroidism I am taking eltroxin 150 microgram. Recently I noticed my pulse rate is around 135-140. I have started Novonorm two weeks back. I have hysterectomy five years back. Can you tell me what could be the reason of my high pulse rate, while my blood pressure shoots to 150/100 at times. My thyroid levels are normal with medication. Thanks

doctor1 MD

last month i was started on 5mg glupizidex 2 as and addition to 500mg metformin, x2aday 36 units of Levemir x1 eve. my sugar level has dropped ,significally, sinc glipizide was added 3 weeks ago . however past week, Ive experieced .pain in my joints, arms, knees. as well as having episode,while at the shopping center , shaking sweating .could this be reaction to glipizide.